Skip Navigation Links
 



                     


 



   
    Learn More     Subscribe    
Join Now!      Login
 
 
 
FREE HEALTH
NEWSLETTER
 
 
Stevia Poll
Have you ever used Stevia as a sweetener?
 
 
 
 
W
hat Doctors Don't Tell You
 

ECZEMA
RASH MEDICINE

© What Doctors Don't Tell You (Volume 5, Issue 1)

Poor diagnosis and the overuse of steroids have caused a rash of severe side effects, leading to malpractice suits.

Doctors like to call it "dermatitis". You won't find a clear cut definition of the word, but eczema is essentially inflammation of the skin and can afflict up to one fifth of all children younger than 11 (J Am Acad Derm, 1994; 30: 35-39). Diagnosing a particular type of eczema is difficult. The disease can take on many guises and an accurate diagnosis depends on the doctor's experience.

Unfortunately, doctors get it wrong. They completely misread the symptoms, rarely understand the cause, and either prescribe the wrong drug or underappreciate the dangers of the drugs they use. Severe side effects of the treatment are common; sometimes patients die.

Five hundred British GPs are now being threatened with legal action by their patients for alleged negligence when prescribing steroids for eczema, among other diseases. Around 700 sufferers say they've put on weight, their skin has become paper thin and some claim to have suffered osteoporosis, mainly from the use of systemic and topical steroids, although a few cases also involve the use of inhaled steroids.

By the time the first case comes to court in the summer of 1994, a further 200 GPs will have received a letter from London law firm Evill and Coleman asking them to disclose patient records and show, among other things, whether or not they warned their patients about the long term risk of steroid treatment and adequately monitored its use. Legal aid has been granted to the firm's 700 or so eczema (plus rheumatoid arthritis and asthma) sufferers, so they can pursue individual claims for alleged negligence by hospital doctors and steroid manufacturers.

However, most claims relate to the behaviour of GPs and specialist prescribers, some of whose patients were kept on repeat prescriptions for so long, they seemed to be prescribing for themselves.

Doctors regard eczema as a non infective skin rash and, rather than seeking the cause, often treat it with some form of agent to suppress the inflammation either a steroid (corticosteroid) or, more recently, cyclosporin, a powerful immunosuppressant originally used in transplant surgery, so that the body won't reject the new organ, or even oral psoralen photochemotherapy (oral PUVA), one treatment option for psoriasis.

Some doctors will tell you that one of the reasons why eczema gets worse and won't respond to treatment is because it's infected. For this reason, doctors prefer to adopt an approach akin to pinning the tail on the donkey by prescribing a mixture of steroid (to fight the eczema) and antibiotic (to fight the infection) which often causes a candida albicans overgrowth (the thrush germ; see WDDTY vol 2, nos 5 and 11), usually making the eczema worse.

Although a doctor may well be prescribing this mixture of drugs because he thinks the eczema isn't responding to treatment, this can also be taken as a sign that your doctor can't make a precise diagnosis of the condition and is hoping that by throwing a mixture of drugs at the problem it will go away.

Most sufferers are given topical steroids, although severe cases are often treated with combined oral and and even inhaled steroids (beclomethasone diproprionate, the drug of choice for asthma).

Topological steroids have long been touted as the safe alternative to systemic steroids, but there's little evidence to back this up. Although the first cases of allergic contact dermatitis due to topical corticosteroids date back to 1959, recent reports suggest that they can cause an eczema like allergic reaction, thus perpetuating the disease they are supposed to treat (J of the Amer Acad of Derm, Apr 1993; Br J of Derm July 1989; Archives of Der, Mar 1993; Contact Dermatitis, Aug 1991). Some sufferers have been shown to be allergic to hydrocortisone cream (The Lancet, 30 Mar 1991). Indeed, one of the side effects of long term inhaled steroid use is mouth and throat candida albicans overgrowth, which can manifest itself as eczema. Antihistamines are sometimes used to relieve itching and can be used as a sedative to help people with eczema to get a good night's sleep. However, they too can create a condition akin to the one they are trying to cure.

Add your comment   CONTINUED    1  2  3  4  Next   
About The Author
What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't read anywhere else about what works, what doesn't work and what may harm you in both orthodox and alternative medicine. We'll also tell you how you can prevent illness.......more
Related Articles
 
Share   Facebook   Buzz   Delicious   Digg   Twitter  
 
 
 
 
 
 
From Our Sponsor
 
 
 
 
 
 
Featured Events
Wellness Inventory Certification Training - Level I
     February 18-May 20, 2014
     Los Angeles, CA USA
 
Additional Calendar Links
 
Wellness, Finding Meaning, dimension!

Search   
Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us

Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.